Colorado, 2004

Winter Weather in Colorado, March 14 to 15, 2004

March 14 to 15, 2004 · NWS GJT · 2 events in 2 counties and zones

An upper level disturbance moved across the area in a northwest flow and produced 5 to 8 inches of snow across the Elkhead and Park Mountains, the Gore Mountains, and the northern portion of the Sawatch Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper level disturbance moved across the area in a northwest flow and produced 5 to 8 inches of snow across the Elkhead and Park Mountains, the Gore Mountains, and the northern portion of the Sawatch Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 14, 2:52 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 14, 2:52 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MST SUN MAR 14 2004

.SHORT TERM (TONIGHT-MONDAY NIGHT)...
ANOTHER WARM DAY ACROSS EASTERN UTAH AND WESTERN COLORADO WITH
TEMPERATURES RUNNING WITHIN THREE DEGREES F COMPARED TO 24 HOURS
AGO DESPITE MORE CLOUD COVER. SURFACE PRESSURE GRADIENTS WEAKER
TODAY BUT MORE WIND ALOFT AVAILABLE TO MIX DOWN, ESPECIALLY ACROSS
THE NORTH. SURFACE OBS INDICATING WIND GUSTS FROM 20-30 MPH ACROSS
MUCH OF THE AREA ALONG AND NORTH OF INTERSTATE 70. CLOUDS WILL
CONTINUE TO INCREASE LATE THIS AFTERNOON, AHEAD OF AN APPROACHING
SHORTWAVE WHICH IS CURRENTLY LOCATED OVER THE NORTHERN ROCKIES PER
WATER VAPOR IMAGERY.

HAVE EXTENDED THE WINTER WEATHER ADVISORY IN PLACE FOR TONIGHT ACROSS
THE FLAT TOPS, AND THE ELKHEAD AND PARK MOUNTAINS A LITTLE FURTHER
SOUTH TO INCLUDE THE VAIL PASS AREA. MAIN FORCING MECHANISM HERE WILL
BE OROGRAPHIC WITH A WEAKENING UPPER JET ADDING SOME DYNAMIC
SUPPORT. THE ETA AND GFS SHOW 700MB WINDS INCREASING TO 25-35 KTS
ACROSS THE NORTH BETWEEN 00Z AND 06Z TONIGHT BUT THE NEW MESOETA IS A
LITTLE LESS EXCITED ABOUT THE WINDS. MODEL MOISTURE PROFILES INDICATE
THAT THE DEEPEST MOISTURE WILL ARRIVE BETWEEN 03Z AMD 06Z ACROSS
WESTERN COLORADO AND LINGER THROUGH 12Z MONDAY MORNING. THE FACT
THIS WILL BE A QUICK MOVING SYSTEM AND THE DEEPEST FORCING AND
MOISTURE TIMING ARE OFF SHOULD KEEP SNOW AMOUNTS FROM GETTING TOO
HIGH. OROGRAPHIC SNOW MODEL GENERATES MODEST SNOW AMOUNTS BUT
DYNAMIC FORCING WILL BOOST AMOUNTS. WINDS WILL BE AN ISSUE ACROSS THE
NORTH WITH BLOWING AND DRIFTING SNOW ADDING CREDENCE TO AN ADVISORY.

NORTHWEST FLOW IN PLACE ACROSS THE ENTIRE FORECAST AREA MONDAY. THERE
IS CONCERN THAT SIGNIFICANT SNOW MAY CONTINUE LONG ENOUGH INTO MONDAY
MORNING THAT THE ADVISORY MAY NEED TO BE EXTENDED BY THE MIDNIGHT
CREW. OTHERWISE...SNOW SHOULD BE WINDING DOWN ACROSS THE MOUNTAINS. A
LITTLE COOLER MONDAY WITH 700MB TEMPERATURES DROPPING A COUPLE
DEGREES CELSIUS. LOW POPS ACROSS THE NORTHWEST COLORADO MOUNTAINS
MONDAY NIGHT WITH LOW LEVEL MOISTURE LINGERING AND NORTHWEST FLOW
CONTINUING. MINIMAL CHANCE OF PRECIPITATION ACROSS MOST OF EASTERN
UTAH AND SOUTHWESTERN COLORADO THROUGH THE PERIOD.

.LONG TERM (TUESDAY-SUNDAY)...
TUESDAY-WEDNESDAY...MODELS CONTINUE NORTHWEST FLOW OVER
THE REGION WITH BEST FLOW OVER NORTHERN SECTIONS OF CWA. WITH WAVES
IN THE FLOW AND MARGINAL MOISTURE...HAVE KEPT SLIGHT CHANCE SNOW
SHOWERS OVER NORTHERN AND CENTRAL MOUNTAINS ON TUESDAY. BOTH GFS AND
ETA BRING A SLIGHTLY STRONGER WAVE ACROSS THE REGION ON WEDNESDAY.
WITH MARGINAL MOISTURE HAVE GONE WITH A SLIGHT CHANCE OF SNOW
SHOWERS ACROSS THE HIGHER TERRAIN OF THE NORTH. DRY CONDITIONS
ARE EXPECTED ACROSS THE REMAINDER OF THE REGION WITH TEMPERATURES
SLIGHTLY ABOVE NORMAL.

THURSDAY-SUNDAY...GFS SHOWING RIDGE BUILDING OVER THE INTER-MOUNTAIN
WEST THOUGH SUNDAY. THEREFORE...EXPECT A WARMING TREND
THROUGH THE PERIOD WITH MUCH ABOVE NORMAL TEMPERATURES AND DRY
CONDITIONS FOR THE REMAINDER OF THE EXTENDED PERIOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY TONIGHT (UNTIL 5 AM MST) FOR ZONES 4
      AND 13 AND THE EASTERN PORTION OF ZONE 10.
.UT...NONE.

&&

TAL/MPM
Hazardous weather outlook, Mar 14, 5:45 AM MST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SUN MAR 14 2004

COZ004-013-151245-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
545 AM MST SUN MAR 14 2004

...WINTRY WEATHER WILL RETURN TO THE NORTHERN MOUNTAINS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN MOUNTAINS
OF WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SNOW SHOWERS WILL DEVELOP LATE THIS AFTERNOON AND BECOME
WIDESPREAD THIS EVENING.  THE SNOW WILL BE LOCALLY HEAVY TONIGHT
AND WILL COMBINE WITH GUSTY WEST WINDS FROM 20 TO 35 MPH TO CREATE
AREAS OF BLOWING AND DRIFTING SNOW.  NEW SNOW ACCUMULATIONS OF 5 TO
10 INCHES CAN BE EXPECTED.  PLEASE REFER TO THE WINTER WEATHER
ADVISORY PRODUCT STORED AS DENWSWGJT FOR FURTHER INFORMATION
REGARDING THIS FAST MOVING WINTER STORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED SNOW SHOWERS WILL OCCUR ALONG THE DIVIDE THROUGH
WEDNESDAY...WITH DRY WEATHER EXPECTED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.  HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN OR E-MAIL SNOWFALL REPORTS AS
SOON AS ACCUMULATIONS EXCEED 5 INCHES.

COZ001>003-005-007>010-012-UTZ023>025-151245-
CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SUN MAR 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN UTAH AND MOST OF
NORTHWESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED RAIN AND SNOW SHOWERS WILL DEVELOP LATE THIS AFTERNOON
AND CONTINUE THROUGH LATE TONIGHT.  LOCALLY HEAVY SNOWFALL WILL BE
POSSIBLE ALONG INTERSTATE 70 NEAR VAIL PASS LATE TONIGHT...WHERE
ACCUMULATIONS OF 3 TO 5 INCHES WILL BE POSSIBLE.  THE LOWER
ELEVATIONS WILL SEE A MIXTURE OF RAIN AND SNOW...WITH ANY SNOWFALL
ACCUMULATIONS EXPECTED TO REMAIN UNDER 2 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED SNOW SHOWERS WILL OCCUR NEAR THE DIVIDE MONDAY THROUGH
WEDNESDAY.  OTHERWISE...DRY CONDITIONS ARE EXPECTED THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN OR E-MAIL SNOWFALL REPORTS
IF ACCUMULATIONS EXCEED 3 INCHES.

COZ006-011-014-017>023-UTZ022-027>029-151245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
545 AM MST SUN MAR 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN UTAH AND
SOUTHWESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED RAIN AND SNOW SHOWERS WILL DEVELOP TONIGHT...
MAINLY OVER THE SAN JUAN MOUNTAINS OF SOUTHWEST COLORADO. NO
SIGNIFICANT ACCUMULATIONS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED SNOW SHOWERS WILL LINGER THROUGH EARLY MONDAY MORNING...
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED FOR SOUTHEAST UTAH OR
SOUTHWEST COLORADO THROUGH NEXT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

JDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
March 14, 6:00 PM MST to March 15, 4:30 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
March 14, 6:00 PM MST to March 15, 4:30 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389404, 5389405.